Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 231, NWS Springfield, MO

May 9, 2003Barton County, Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 9, 2003, 10:31 PM CDT for Barton County, Jasper County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 10:31 PM CDT (03:31 UTC)
Expired
May 9, 2003, 11:15 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 90 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2291 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS53 KSGF 100331
SVRSGF
MOC011-097-100415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1031 PM CDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JASPER COUNTY IN MISSOURI
  BARTON COUNTY IN MISSOURI

* UNTIL 1115 PM CDT.

* AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PURCELL...OR 15 MILES NORTH OF JOPLIN...AND
  MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   JASPER BY 1040 PM CDT.
   LAMAR BY 1050 PM CDT.

THE TOWNS OF NECK CITY...NASHVILLE...OAKTON...BOSTON AND LAMAR
HEIGHTS ARE ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3724 9459 3725 9422 3763 9411 3764 9450

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:18 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 9, 8:18 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
818 PM CDT FRI MAY 9 2003

...MESOSCALE CONVECTIVE DISCUSSION...

CAP CONTINUES TO HOLD STRONG IN THE WARM SECTOR OVER OUR CWA.
MOISTURE CONVERGENCE HAS BEEN STRONG ENOUGH FOR CONVECTION TO BREAK
THROUGH THE CAP ALONG THE BOUNDARY THE STRETCHES ROUGHLY FROM NE
INTO WC MO AND THE SSW FROM THERE INTO CENTRAL OKLAHOMA. SIX MINUTE
PROFILER DATA FROM NDSK1 SHOWS THE LOW LEVEL JET BEGINNING TO
INTENSIFY WHICH SHOULD ENHANCE CONVERGENCE OVER THE ALONG THE
BOUNDARY.

CONVECTION OVER NORTH CENTRAL OK SEEMS TO BE TRYING TO ORGANIZE
SOME. IF CONVECTION CAN CONTINUE TO ORGANIZE AND DEVELOP A COLD POOL
THAT MAY BE ENOUGH TO OVERCOME THE STRONG CAPPING INVERSION OVER OUR
AREA BUT LIKELY WOULDNT ARRIVE UNTIL AFTER 4Z.

THREAT OF ANY SEVERE CONVECTION OVER THE MAJORITY OF OUR AREA SEEMS
TO BE QUITE LOW THROUGH 10 PM. ADDITIONAL CONVECTION SEEMS TO BE
DEVELOPING ALONG A NORTHWARD MOVING BOUNDARY IN NE OK...SHOULD THAT
MAINTAIN ITSELF THEN THE OUR WESTERN COUNTIES MAY SEE SOME
CONVECTION WORK ITS WAY INTO THE AREA BEFORE 10 PM.

.SGF...
MO...FLOOD WATCH TONIGHT AND SATURDAY CENTRAL MO ZONES
055>058-067>069.
KS...NONE.

IZZI
Hazardous weather outlook, May 9, 8:56 PM CDT, 1 hour 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT FRI MAY 9 2003

...SEVERE THUNDERSTORMS LIKELY TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  LOCALLY HEAVY RAINFALL AND FLASH FLOODING.
  SCATTERED SEVERE THUNDERSTORMS...SOME MAY CONTAIN:
    HAIL TO THE SIZE OF GOLF BALLS
    WIND GUSTS IN EXCESS OF 60 MPH

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE POSSIBLE WEST OF AN OSCELOLA TO JOPLIN LINE
  AFTER 10 PM...AND OVERSPREADING THE REMAINDER OF THE OUTLOOK AREA
  AFTER MIDNIGHT.

  DISCUSSION:

  THE AIRMASS OVER THE OUTLOOK AREA REMAINS VERY UNSTABLE...HOWEVER
  WARM TEMPERATURES ALOFT HAVE PREVENTED THUNDERSTORM DEVELOPMENT SO
  FAR THIS EVENING. THE TEMPERATURES ALOFT ARE FORECAST TO COOL SOME
  OVERNIGHT AND SHOULD ALLOW FOR SHOWERS AND THUNDERSTORMS TO
  OVERSPREAD THE OUTLOOK AREA. THE PRIMARY THREAT FROM THESE STORMS
  WILL BE FROM LARGE HAIL AND POSSIBLY SOME DAMAGING WINDS.

  THUNDERSTORMS WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS WITH
  LARGE HAIL AND LOCALLY HEAVY RAINFALL BECOMING THE PRIMARY THREATS
  AFTER MIDNIGHT. THE GROUND IS ALREADY SATURATED OVER CENTRAL
  MISSOURI SO FLASH FLOODING IS POSSIBLE IF THUNDERSTORMS BEGIN TO
  TRAIN AND PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS ARE EXPECTED TO BE ONGOING EARLY SATURDAY
  MORNING...BUT A BRIEF BREAK IS EXPECTED BY LATE MORNING AND EARLY
  AFTERNOON. THEREAFTER...THE COLD FRONT WILL FINALLY PUSH THROUGH
  THE REGION LATE SATURDAY AFTERNOON AND EVENING...BRINGING
  POTENTIALLY ANOTHER ROUND OF SEVERE WEATHER. THE BEST CHANCES FOR
  SEVERE THUNDERSTORMS WILL BE IN SOUTH CENTRAL MISSOURI...SOUTHEAST
  OF A BRANSON TO ROLLA LINE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS ACTIVIATION WILL LIKELY BE NEEDED OVERNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Special weather statement, May 9, 4:47 PM CDT, 5 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-101>104-100400-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 321...IN
EFFECT UNTIL 1100 PM CDT FRIDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MARIES...MCDONALD...MILLER...MORGAN...NEWTON...PHELPS...POLK...
PULASKI...ST. CLAIR...STONE...TANEY...TEXAS...VERNON...WEBSTER AND
WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...
LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...
OZARK...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

GAEDE
Special weather statement, May 9, 8:30 PM CDT, 2 hours 1 minute before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-101>104-100400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 PM CDT FRI MAY 9 2003

TORNADO WATCH NUMBER 321 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...DOUGLAS...PHELPS...STONE...TANEY...TEXAS AND
WRIGHT.

SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE AVA...
BRANSON...HOUSTON...MONETT...OZARK AND ROLLA.

TORNADO WATCH NUMBER 321 REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY
EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...
MORGAN...NEWTON...POLK...PULASKI...ST. CLAIR...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...MOUNT VERNON...
NEOSHO...NEVADA...OSAGE BEACH...PITTSBURG...SPRINGFIELD AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

GAEDE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:04 PM CDTSevere Thunderstorm WarningSGFCedar, Dade41 min
May 10, 2:02 AM CDTSevere Thunderstorm WarningSGFBenton28 min
May 10, 3:48 AM CDTSevere Thunderstorm WarningSGFBenton42 min
May 10, 10:43 AM CDTTornado WarningSGFMaries, Phelps17 min
May 10, 3:26 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon64 min
May 10, 3:50 PM CDTSevere Thunderstorm WarningSGFJasper, Newton55 min
May 10, 4:19 PM CDTSevere Thunderstorm WarningSGFChristian, Greene56 min
May 10, 4:37 PM CDTTornado WarningSGFJasper, Lawrence53 min
May 10, 4:41 PM CDTSevere Thunderstorm WarningSGFNewton34 min
May 10, 4:49 PM CDTSevere Thunderstorm WarningSGFGreene, Webster26 min
May 10, 5:00 PM CDTTornado WarningSGFWebster45 min
May 10, 5:04 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon41 min
May 10, 5:09 PM CDTSevere Thunderstorm WarningSGFChristian, Greene36 min
May 10, 5:10 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright35 min
May 10, 5:37 PM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster23 min
May 10, 5:37 PM CDTSevere Thunderstorm WarningSGFTexas38 min
May 10, 5:40 PM CDTSevere Thunderstorm WarningSGFPhelps50 min
May 10, 5:41 PM CDTSevere Thunderstorm WarningSGFOregon, St. Clair49 min
May 10, 5:44 PM CDTSevere Thunderstorm WarningSGFVernon46 min
May 10, 6:24 PM CDTSevere Thunderstorm WarningSGFOregon51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.